Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 16, NWS Riverton, WY

August 2, 201612 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Aug 2, 2016, 9:09 AM MDT for 12 counties in Wyoming. It took effect at Aug 2, 2016, 12:00 PM MDT. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2016, 9:09 AM MDT (15:09 UTC)
In effect from
Aug 2, 2016, 12:00 PM MDT
Expired
Aug 2, 2016, 9:00 PM MDT
In force
9 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY, Uinta County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 35 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:50 PM MDTTSTM WND GST 58Big Piney, WYG50KT AT KBPI
Aug 2, 3:05 PM MDTTSTM WND DMG8 W Thermopolis, WYLARGE TREE BLOWN OVER, NUMEROUS SMALL BRANCHES. TWO POWER POLES SNAPPED 3-4 FT OFF THE GROUND ON STATE ROUTE 170, 1 MILE WEST OF INTERCHANGE WITH HWY 120.
Aug 2, 3:35 PM MDTTSTM WND GST 63Thermopolis, WYOBSERVED AT KHSG
Aug 2, 3:35 PM MDTTSTM WND GST 74Thermopolis, WYAT THERMPOLIS FIRE STATION. ID C8386.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS85 KRIW 021509
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
909 AM MDT TUE AUG 2 2016

...RED FLAG WARNINGS NOON TO 9 MP MDT TODAY AND WEDNESDAY...

.VERY LOW RELATIVE HUMIDITY WITH INCREASING WINDS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES
INDEX OF 5 TO 6 WILL DEVELOP THIS AFTERNOON.  AFTER 9 PM MDT
TONIGHT...THE WIND IS EXPECTED TO DECREASE OVER MOST OF THE
AREA MODERATING CONDITIONS. AS WINDS ALOFT INCREASE ON WEDNESDAY
A RETURN TO RED FLAG CONDITIONS IS EXPECTED WITH WINDS BECOMING
STRONG AND VERY GUSTY AROUND NOON CONTINUING UNTIL 9 PM MDT.

WYZ277-414>416-030300-
/O.NEW.KRIW.FW.W.0016.160802T1800Z-160803T0300Z/
/O.NEW.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SALT AND WYOMING RANGES/WEST ZONE BRIDGER TETON NF-
NORTH ZONE BRIDGER TETON NF AND GRAND TETON NP-
WEST WIND RIVER MOUNTAINS/EAST ZONE BRIDGER TETON NF-
909 AM MDT TUE AUG 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF 5
TO 6 FOR FIRE WEATHER ZONES 277...414... 415 AND 416... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF 5
TO 6 FOR FIRE WEATHER ZONES 277...414...415 AND 416...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM NOON TO
9 PM MDT WEDNESDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 277. FIRE WEATHER ZONE 414. 
  FIRE WEATHER ZONE 415. FIRE WEATHER ZONE 416. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS. 

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ276-283-286>289-030300-
/O.NEW.KRIW.FW.W.0016.160802T1800Z-160803T0300Z/
/O.NEW.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
CODY FOOTHILLS-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
ABSAROKA MOUNTAINS/NORTH SHOSHONE NF-OWL CREEK MOUNTAINS-
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-
909 AM MDT TUE AUG 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND
GUSTS...HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A
HAINES INDEX OF 5 TO 6 FOR FIRE WEATHER ZONES 276...283...
286...287...288 AND 289...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF 5
TO 6 FOR FIRE WEATHER ZONES 276...283...286...287... 288 AND
289...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM NOON TO
9 PM MDT WEDNESDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 276. FIRE WEATHER ZONE 283. 
  FIRE WEATHER ZONE 286. FIRE WEATHER ZONE 287. FIRE WEATHER 
  ZONE 288. FIRE WEATHER ZONE 289. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS. 

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ275-280>282-285-300-030300-
/O.NEW.KRIW.FW.W.0016.160802T1800Z-160803T0300Z/
/O.NEW.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
NORTH BIG HORN BASIN/WORLAND BLM-NATRONA COUNTY/CASPER BLM-
JOHNSON COUNTY/CASPER BLM-SOUTH BIG HORN BASIN/WORLAND BLM-
SOUTH BIGHORN MOUNTAINS-CASPER MOUNTAIN-
909 AM MDT TUE AUG 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...
HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX
OF 5 TO 6 FOR FIRE WEATHER ZONES 275...280... 281...282...285 AND
300...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF 5
TO 6 FOR FIRE WEATHER ZONES 275...280...281...282... 285 AND
300...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM NOON TO
9 PM MDT WEDNESDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 275. FIRE WEATHER ZONE 280. 
  FIRE WEATHER ZONE 281. FIRE WEATHER ZONE 282. FIRE WEATHER 
  ZONE 285. FIRE WEATHER ZONE 300. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS. 

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
828 
WWUS85 KRIW 021533
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
933 AM MDT TUE AUG 2 2016

...RED FLAG WARNINGS NOON TO 9 MP MDT TODAY AND WEDNESDAY...

.VERY LOW RELATIVE HUMIDITY WITH INCREASING WINDS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6 WILL DEVELOP THIS AFTERNOON.  AFTER 9 PM MDT TONIGHT...THE
WIND IS EXPECTED TO DECREASE OVER MOST OF THE AREA MODERATING
CONDITIONS. AS WINDS ALOFT INCREASE ON WEDNESDAY A RETURN TO RED
FLAG CONDITIONS IS EXPECTED WITH WINDS BECOMING STRONG AND VERY
GUSTY AROUND NOON CONTINUING UNTIL 9 PM MDT.  ADDED ZONE 140
YELLOWSTONE NATIONAL PARK DUE TO CHANGE IN FUELS STATUS TO
CRITICAL.

WYZ140-030300-
/O.EXA.KRIW.FW.W.0016.160802T1800Z-160803T0300Z/
/O.EXA.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
YELLOWSTONE NATIONAL PARK-
933 AM MDT TUE AUG 2 2016

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6 FOR FIRE WEATHER ZONE 140...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6 FOR FIRE WEATHER ZONE 140...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. A RED
FLAG WARNING HAS ALSO BEEN ISSUED FROM NOON TO 9 PM MDT
WEDNESDAY. 

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM NOON TO
9 PM MDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 140. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO 30 
         MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS.

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ277-414>416-030300-
/O.CON.KRIW.FW.W.0016.160802T1800Z-160803T0300Z/
/O.CON.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SALT AND WYOMING RANGES/WEST ZONE BRIDGER TETON NF-
NORTH ZONE BRIDGER TETON NF AND GRAND TETON NP-
WEST WIND RIVER MOUNTAINS/EAST ZONE BRIDGER TETON NF-
933 AM MDT TUE AUG 2 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6 FOR FIRE WEATHER ZONES 277...414...415 AND 416...

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...
HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX
OF 5 TO 6 FOR FIRE WEATHER ZONES 277...414...415 AND 416...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM NOON TO
9 PM MDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 277. FIRE WEATHER ZONE 414. 
  FIRE WEATHER ZONE 415. FIRE WEATHER ZONE 416. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO30 
  MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS.

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ276-283-286>289-030300-
/O.CON.KRIW.FW.W.0016.160802T1800Z-160803T0300Z/
/O.CON.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
CODY FOOTHILLS-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
ABSAROKA MOUNTAINS/NORTH SHOSHONE NF-OWL CREEK MOUNTAINS-
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-
933 AM MDT TUE AUG 2 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6 FOR FIRE WEATHER ZONES 276...283... 286...287...288 AND
289...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...
HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX
OF 5 TO 6 FOR FIRE WEATHER ZONES 276...283... 286...287...288 AND
289...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM NOON TO
9 PM MDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 276. FIRE WEATHER ZONE 283. 
  FIRE WEATHER ZONE 286. FIRE WEATHER ZONE 287. FIRE WEATHER 
  ZONE 288. FIRE WEATHER ZONE 289. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO30 
  MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS.

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ275-280>282-285-300-030300-
/O.CON.KRIW.FW.W.0016.160802T1800Z-160803T0300Z/
/O.CON.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
NORTH BIG HORN BASIN/WORLAND BLM-NATRONA COUNTY/CASPER BLM-
JOHNSON COUNTY/CASPER BLM-SOUTH BIG HORN BASIN/WORLAND BLM-
SOUTH BIGHORN MOUNTAINS-CASPER MOUNTAIN-
933 AM MDT TUE AUG 2 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS... HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6 FOR FIRE WEATHER ZONES 275...280... 281...282...285 AND
300...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...
 HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES
INDEX OF 5 TO 6 FOR FIRE WEATHER ZONES 275...280... 281...282...
285 AND 300...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM NOON TO
9 PM MDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 275. FIRE WEATHER ZONE 280. 
  FIRE WEATHER ZONE 281. FIRE WEATHER ZONE 282. FIRE WEATHER 
  ZONE 285. FIRE WEATHER ZONE 300. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO30 
  MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS.

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
387 
WWUS85 KRIW 030255
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
855 PM MDT TUE AUG 2 2016

...RED FLAG WARNINGS FOR TODAY EXPIRE AT 9 PM MDT...

...RED FLAG WARNINGS NOON TO 9 PM MDT WEDNESDAY...

.VERY LOW RELATIVE HUMIDITY WITH INCREASING WINDS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6 WILL DEVELOP AGAIN ON WEDNESDAY. A RETURN TO RED FLAG
CONDITIONS IS EXPECTED WITH WINDS BECOMING STRONG AND VERY GUSTY
AROUND NOON WEDNESDAY CONTINUING INTO WEDNESDAY EVENING.

WYZ140-277-414>416-031100-
/O.EXP.KRIW.FW.W.0016.000000T0000Z-160803T0300Z/
/O.CON.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
YELLOWSTONE NATIONAL PARK-
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SALT AND WYOMING RANGES/WEST ZONE BRIDGER TETON NF-
NORTH ZONE BRIDGER TETON NF AND GRAND TETON NP-
WEST WIND RIVER MOUNTAINS/EAST ZONE BRIDGER TETON NF-
855 PM MDT TUE AUG 2 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...
HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX
OF 5 TO 6 FOR FIRE WEATHER ZONES 277...414...415 AND 416...

* AFFECTED AREA...FIRE WEATHER ZONE 277. FIRE WEATHER ZONE 414. 
  FIRE WEATHER ZONE 415. FIRE WEATHER ZONE 416. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO 30 
  MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS.

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ276-283-286>289-031100-
/O.EXP.KRIW.FW.W.0016.000000T0000Z-160803T0300Z/
/O.CON.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
CODY FOOTHILLS-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
ABSAROKA MOUNTAINS/NORTH SHOSHONE NF-OWL CREEK MOUNTAINS-
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-
855 PM MDT TUE AUG 2 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...
HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX
OF 5 TO 6 FOR FIRE WEATHER ZONES 276...283... 286...287...288 AND
289...

* AFFECTED AREA...FIRE WEATHER ZONE 276. FIRE WEATHER ZONE 283. 
  FIRE WEATHER ZONE 286. FIRE WEATHER ZONE 287. FIRE WEATHER 
  ZONE 288. FIRE WEATHER ZONE 289. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO30 
  MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS.

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WYZ275-280>282-285-300-031100-
/O.EXP.KRIW.FW.W.0016.000000T0000Z-160803T0300Z/
/O.CON.KRIW.FW.W.0017.160803T1800Z-160804T0300Z/
NORTH BIG HORN BASIN/WORLAND BLM-NATRONA COUNTY/CASPER BLM-
JOHNSON COUNTY/CASPER BLM-SOUTH BIG HORN BASIN/WORLAND BLM-
SOUTH BIGHORN MOUNTAINS-CASPER MOUNTAIN-
855 PM MDT TUE AUG 2 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...
 HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES
INDEX OF 5 TO 6 FOR FIRE WEATHER ZONES 275...280... 281...282...
285 AND 300...

* AFFECTED AREA...FIRE WEATHER ZONE 275. FIRE WEATHER ZONE 280. 
  FIRE WEATHER ZONE 281. FIRE WEATHER ZONE 282. FIRE WEATHER 
  ZONE 285. FIRE WEATHER ZONE 300. 

* WIND...WEST TO SOUTHWEST WIND 15 TO 20 MPH WITH GUSTS TO30 
  MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* HAINES INDEX...5 TO 6.

* TEMPERATURES...IN THE 90S...80S MOUNTAINS.

* THUNDERSTORMS...ISOLATED WITH STRONG WIND GUSTS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 2, 2:55 AM MDT, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 2:55 AM MDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
255 AM MDT TUE AUG 2 2016

.SHORT TERM...Tuesday through Thursday night

All is quiet at this time across the western and central Wyoming
today. We have three concerns today. One is temperatures. It looks
to be another hot day across the area with high temperatures in the
90s for most of the lower elevations. A few of the warmer areas like
Greybull and Worland could get close to the century mark. We are
going closer to the GFS MOS since it has verified better while most
guidance has been too goo. The second concern is fire weather. For
the most part, winds will not be strong enough for fire weather
highlights. Plus, since Wednesday looks to be more of a concern, we
will not issue anything. A few areas, like the Absarokas could get
close. A place like Buffalo could get the wind, but relative
humidity may not reach critical levels. We will highlight near
critical conditions in the fire weather products. The third concern
is for the potential for thunderstorms. Both the NAM and GFS have
some convection moving across the area with a passage of a
shortwave. Coverage will be sparse and most areas will not see one,
but many areas will have a chance in the afternoon and evening. And
again, if I had a dollar for every time I said this the past month I
would be a rich man, the main threat will be downburst wind with the
large temperature / dew point spreads.

On Wednesday a cold front will sweep across the area from northwest
to southeast. This presents a few problems. One is for high
temperatures, depending on the timing of the front. For now, we have
gone with the warmer solution. These may have to be adjusted though.
As for thunderstorms, both the models are fairly dry with most
activity in then east. As a result, we left continuity alone for the
most part.

The biggest threat on Wednesday is critical fire weather. The front
sweeping southward across the area will tighten the pressure
gradient ahead of it. This will increase southwest flow ahead of the
front and increase wind for places like Casper. And behind the
front, cold advection behind the front will increase winds in places
like the Wind River Basin and Big Horn Basin. Winds look to be at
least breezy if not windy in many locations. In addition, some very
dry air will move in. If the GFS is correct, a place like Riverton
could have a temperature / dewpoint spread as large as 77 degrees.
Nevertheless, fire weather highlights look like a near certainty for
much of the area.

And for those of you that are tired of the hot weather, you will
like Thursday. A cooler, more stable air mass will move in and bring
some nice weather. High temperatures will be around 10 degrees
cooler than on Wednesday. This day will also feature lighter winds
along with somewhat higher humidity that will dial down fire danger
as well.

.LONG TERM...Friday through Tuesday

A couple of disturbances in the southwest flow on Friday in
combination with some monsoonal moisture pulling northward will be
enough for isolated to perhaps locally scattered convection.
Models have been consistent with one wave pushing across the
extreme NW WY while the other pulls across SE WY Friday. The
forecast area is on the anti-cyclonic side of the upper jet and
instability is expected to be quite limited which should help keep
the coverage of the convection limited. On Saturday, models show
enough moisture and instability for isolated convection, but do
not show any distinct wave in the flow at this time.

A shortwave trough pushing around an upper low near Vancouver will
push across the Intermountain West/Northern Rockies of
Idaho/Montana in the Saturday night/Sunday time frame. The GFS and
GEM remain much drier than the ECMWF as they both dry slot much of the
area and suppress the monsoonal moisture to the far
south/southeast sections of the forecast area. Will continue with
mountain PoPs with an emphasis across the NW closer to the wave.

The upper low over Vancouver on Sunday is expected to push slowly
east along the Canadian/U.S. Border Monday and Tuesday reaching
the Saskatchewan/Montana Border late Tuesday. This should keep a
mainly dry southwest flow over the region with fire weather
concerns being the main concern.

&&

.AVIATION.../12Z ISSUANCE/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

VFR conditions will prevail through tonight. Isolated showers and
thunderstorms will develop after 19z and continue through 02z.
Gusty wind to 35 knots will be likely near storms or showers.
Some mountain obscuration will remain possible as smoke from
nearby wildfires continue.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

VFR conditions will prevail through tonight. Isolated showers or
storms will occur after 21z through 03z. A gusty wind to 35 knots
will be likely near storms or showers. Will not put VCTS at the
terminal sites at this time due to the very isolated activity.

&&

.FIRE WEATHER...

...NEAR CRITICAL FIRE CONDITIONS FOR PORTIONS OF WESTERN MOUNTAINS...

An upper level disturbance will cross the area today and bring
isolated thunderstorms in the afternoon and evening that could have
erratic wind gusts. This disturbance will also bring breezy
conditions to portions of the western mountains. Although critical
fire danger is not expected at this time, fire danger could be
elevated for a time this afternoon. Mixing and smoke dispersal will
be fair to good east of the Divide and good to very good west of the
Divide.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Hattings
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 2, 2:58 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
258 AM MDT TUE AUG 2 2016

WYZ001>020-022>030-030900-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
258 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN THE NORTH AND
WEST. NEAR CRITICAL FIRE WEATHER CONDITIONS OVER THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN
JOHNSON COUNTY. CRITICAL FIRE WEATHER CONDITIONS LIKELY OVER MUCH
OF THE AREA.

FRIDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS.

SATURDAY...ISOLATED THUNDERSTORMS.

SUNDAY AND MONDAY...INCREASING FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL AND WIND GUSTS OVER 45 MPH.
THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:09 AM MDTRed Flag WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 6 more36 hr
Aug 2, 2:27 PM MDTSpecial Weather StatementRIWFremont48 min
Aug 2, 2:52 PM MDTSpecial Weather StatementRIWFremont23 min
Aug 2, 3:08 PM MDTSpecial Weather StatementRIWSublette37 min
Aug 2, 3:18 PM MDTSpecial Weather StatementRIWWashakie42 min
Aug 2, 3:29 PM MDTSpecial Weather StatementRIWHot Springs31 min
Aug 2, 3:48 PM MDTSpecial Weather StatementRIWWashakie42 min
Aug 2, 3:56 PM MDTSpecial Weather StatementRIWHot Springs34 min

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.